Dear Doctor: Is it true that chemotherapy not only makes you lose your hair, but that it can also change the color and texture of hair that grows back, and even get rid of gray?
Dear Reader: We think your question may be addressing two different types of cancer treatment -- chemotherapy and immunotherapy. And in both cases the answer is yes; each can have an effect on the regrowth of hair.
After decades of use, much is known about the side effects of chemotherapy. These powerful drugs target cells in the body that grow and divide rapidly. However, chemotherapy drugs are indiscriminate. They can't tell the difference between the rapidly dividing cancer cells and the cells that form our hair, eyebrows and eyelashes.
Many cancer patients undergoing chemotherapy experience hair loss. Depending on the type of treatment, it can range from partial, with perceptible thinning of hair on the scalp and body, to complete hair loss, including body hair, eyelashes and eyebrows. When hair begins to grow back, usually three to six months following treatment, it can indeed be different from the hair that was lost.
For some patients, hair that was previously straight before treatment may grow back slightly coarse and quite curly. We've had some of our patients refer to this as "chemo curl." Changes in color, while not common, are also possible. Once the cells that control hair growth and color recover from the effects of chemotherapy and begin to function again, many patients find that their hair reverts to the color and texture it was before treatment.
Your question about cancer therapy returning color to gray hair makes us think you're talking about recent news stories emerging from the field of immunotherapy. Unlike chemotherapy, which directly targets cancer cells, immunotherapy drugs enlist a patient's own immune system in the fight against cancer cells. It's a new and often experimental approach to treatment, and the full range of potential side effects is not yet understood.
Last year, researchers followed 52 lung cancer patients who were each taking one of a trio of immunotherapy drugs in order to monitor any side effects the treatments might produce. They were surprised to see that 14 of the patients had their hair color go from gray to shades that varied from dark brown to black. One of the 14 patients had patches of black interspersed in his gray hair.
Of these 14 patients, 13 responded well to the immunotherapy drugs. This has led researchers to suspect that the change in hair color is linked to -- or is even an indicator of -- how well the cancer drugs are working. The researchers concluded that the sample size is small enough that these changes in hair color can be random flukes, so they plan to continue to investigate.
If you're hoping that immunotherapy can be used to reverse or stave off the onset of gray hair, you'll have to be patient. At this point in time, immunotherapy drugs have very serious side effects, so their use on otherwise healthy people is still a long way off.
(Send your questions to email@example.com, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)